Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 3, NWS Great Falls, MT

January 30, 20235 counties in Montana

NWS Great Falls, MT issued this high wind warning at Jan 30, 2023, 2:29 PM MST for 5 counties in Montana. It took effect at Jan 30, 2023, 6:00 PM MST. It was in force for 18 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 30, 2023, 2:29 PM MST (21:29 UTC)
In effect from
Jan 30, 2023, 6:00 PM MST
Expired
Jan 31, 2023, 12:00 PM MST
In force
18 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 12:21 AM MSTNON-TSTM WND GST 698 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.
Jan 31, 3:21 AM MSTNON-TSTM WND GST 808 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.
Jan 31, 4:06 AM MSTNON-TSTM WND GST 581 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Jan 31, 4:07 AM MSTNON-TSTM WND GST 542 Se Browning, MTMESONET STATION MTBWG BROWNING (MT DOT).
Jan 31, 4:21 AM MSTNON-TSTM WND GST 601 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Jan 31, 4:51 AM MSTNON-TSTM WND GST 631 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Jan 31, 5:14 AM MSTNON-TSTM WND GST 5616 Wsw Bynum, MTSITE MELTWATER CABIN KMTBYNUM11. ELEVATION 4885 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS75 KTFX 302129
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
229 PM MST Mon Jan 30 2023

MTZ301>303-307-308-311230-
/O.NEW.KTFX.HW.W.0003.230131T0100Z-230131T1900Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Browning, Choteau, Ethridge,
Bynum, Pendroy, Dupuyer, Santa Rita, Logan Pass, Rogers Pass,
East Glacier Park, Babb, Saint Mary, Marias Pass, Kiowa, Heart
Butte, and Cut Bank
229 PM MST Mon Jan 30 2023

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MST 
TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...From 6 PM this evening to Noon MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Ludwig
2 follow-up statements
661 
WWUS75 KTFX 310948
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
248 AM MST Tue Jan 31 2023

MTZ301>303-307-308-311900-
/O.CON.KTFX.HW.W.0003.000000T0000Z-230131T1900Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Babb, Heart Butte, Rogers
Pass, East Glacier Park, Cut Bank, Santa Rita, Ethridge, Choteau,
Bynum, Marias Pass, Dupuyer, Kiowa, Pendroy, Saint Mary,
Browning, and Logan Pass
248 AM MST Tue Jan 31 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...Until Noon MST today.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles. In addition, blowing and drifting snow is likely to 
  create significant reduction in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Hoenisch
864 
WWUS75 KTFX 311845
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1145 AM MST Tue Jan 31 2023

MTZ301>303-307-308-311945-
/O.EXP.KTFX.HW.W.0003.000000T0000Z-230131T1900Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Logan Pass, Santa Rita, Marias
Pass, Bynum, Browning, Rogers Pass, East Glacier Park, Cut Bank,
Saint Mary, Babb, Pendroy, Ethridge, Kiowa, Heart Butte, Choteau,
and Dupuyer
1145 AM MST Tue Jan 31 2023

...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

While gusty winds continue, wind and wind gust speeds decrease below 
warning criteria.

$$

Fogleman

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 30, 10:15 AM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 30, 10:15 AM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1015 AM MST Mon Jan 30 2023

...Aviation Section Updated...

.SYNOPSIS...

One more very cold day is expected across Southwest Montana while
weak Chinook winds assist in abrading the Arctic airmass across
the plains, leading to a gradual warm up for the latter half of
the week. A couple mid-week disturbances will bring some possible
light snow showers to the area, though minimal accumulation is
expected. Warmer and drier conditions are forecast to follow
thereafter through the outlook period.

&&

.DISCUSSION...

A deep positively-tilted, upper-level trough extending from the
Hudson Bay vicinity to far southwest into California slowly
propagates south and east before creating a bifurcated jet stream
early Monday as energy splits across the Dakotas and much of the
southern CONUS. Upper-level ridging that has been building over the
Pacific moves eastward in its wake by mid-week, while a quasi-
stationary upper low remains over the Hudson Bay.

3 to 7 Day Cluster Analysis is in fairly good agreement of the
aforementioned pattern in the first few days (through Friday);
however, indicates some uncertainty with the amplitude of the upper-
level ridge as it continues to build and propagates eastward over
the Rockies. Despite this, the pattern will have significant impact
over the Treasure State in the coming days, including the onset of
potentially strong gusty winds, possible light snow showers, and a
gradual warming toward the latter end of the week.

Opted to extending the Wind Chill Advisory for much of Central and
North-central Montana through 19z today (noon today) to line up with
the remaining Wind Chill Advisory in Southwest Montana. However,
much of the cold air will begin to disperse out of the area this
afternoon, courtesy of the onset of Chinook winds. Weak Chinook
winds will aid in abrading the Arctic airmass from the area.
Probabilistic guidance from NBM v4.1 continues to suggest a high
(>80%) probability of 22 knots (25 mph) gusts developing across much
of Central and North-central Montana, with a moderate (40-50%)
probability of 34 knots (40 mph) gusts across wind-prominent
locations, like the Montana Hwy 200 Corridor. This will be a bit
more difficult for Southwest Montana, as a persistent sub-1040mb
high pressure system settles overhead, reinforcing cold air that has
been trapped in the valleys, leading to a slower dispersion of the
colder air. Nevertheless, by mid-week, most locations will have
overnight temperatures back above zero. In fact, a gradual warm up
is in the books, with many locations reaching and exceeding 40
degrees by Friday, extending through the weekend.

Deterministic models continue to showcase light snow shower
development through this evening, as weak unstable northwesterly
flow presents itself over the plains as a shortwave disturbance
moves through, but little will amount to this with regards to
accumulation at lower elevations, and only an inch or so at higher
elevations due to upsloping. That being said, the inherited Winter
Weather Advisory issued for the Rocky Mountain Front, including the
High Plains, Eastern Glacier, and the Southern Rockies remains in
effect through 0z Wednesday (5 PM Tuesday) as surface winds are
forecast to increase, leading to the development of blowing and
drifting snow. Travel will be difficult due to low visibility
concerns and potential for a ground blizzard remains, isolated
primarily to the immediate Rocky Mountain Front, albeit a low
probability at this time.

A secondary disturbance passes through the area on Tuesday ahead of
the aforementioned upper-level ridging propagating over the Rockies
mid-week, but any snowfall as a result will be restricted to the
Rocky Mountain Front and higher elevations in and around the
Gallatin and Madison Ranges; and even then minimal accumulation is
expected.

Thereafter, a noticeable warm up takes place through the weekend,
with afternoon temperatures forecast to be above seasonal
averages. Friday remains as the warmest day of the week, though
Saturday and Sunday will also feature temperatures in the mid- to
upper- 40s for many locations as well. In addition, there's no
foreseeable precipitation in the outlook period, granting warmer
and drier conditions through at least the weekend. - Pierce

&&

.AVIATION...

1015 AM MST Sun Jan 29 2023 (30/18Z TAF Period)

VFR conditions with occasional brief MVFR reductions are possible
through this afternoon as a disturbance moves southeast across the
plains and adjacent mountains. Mountain obscuration is forecast
during this time. Westerly surface winds will increase later
today/this evening extending into Tuesday, specifically across the
Rocky Mountain Front vicinity, where there is increased potential
for blowing and drifting snow impacting some terminals in Central
and North-central Montana. On the contrary, winds remain light
across Southwest Montana throughout the TAF period, with the
exception of KEKS where south winds will increase this evening
extending into Tuesday.

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  18  15  31  25 /  40   0  10   0
CTB  20  11  28  19 /  40  10  10   0
HLN   7  -5  28  18 /  20  20  30  10
BZN  -4 -16  23   9 /  10  20  20  10
WYS   4 -32  12  -5 /  10  10  10  10
DLN   0 -15  23   9 /   0  20  10   0
HVR  14  -2  23  10 /  30  10  10   0
LWT  17   5  29  17 /  40  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon MST today for Bears Paw Mountains
and Southern Blaine-Beaverhead and Western Madison below 6000ft-
Big Belt, Bridger and Castle Mountains-Canyon Ferry Area-Cascade
County below 5000ft-East Glacier Park Region-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Pondera and Eastern
Teton-Eastern Toole and Liberty-Elkhorn and Boulder Mountains-
Fergus County below 4500ft-Gallatin Valley-Gallatin and Madison
County Mountains and Centennial Mountains-Gates of the Mountains-
Helena Valley-Hill County-Judith Basin County and Judith Gap-
Little Belt and Highwood Mountains-Madison River Valley-Meagher
County Valleys-Missouri Headwaters-Northern Blaine County-
Northern High Plains-Northwest Beaverhead County-Ruby Mountains
and Southern Beaverhead Mountains-Snowy and Judith Mountains-
Southern High Plains-Southern Rocky Mountain Front-Upper
Blackfoot and MacDonald Pass-Western and Central Chouteau County.

Winter Weather Advisory until 5 PM MST Tuesday for East Glacier
Park Region-Northern High Plains-Southern High Plains-Southern
Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 30, 9:33 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
933 AM MST MON JAN 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 SSE BOZEMAN           45.66N 111.03W
01/29/2023  M9.3 INCH        GALLATIN           MT   COCORAHS

            UPDATED FOR EVENT TOTAL. COCORAHS STATION
            MT-GN-11 1.5 SE BOZEMAN.

&&

HART
Local storm report, Jan 30, 9:38 AM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 AM MST MON JAN 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       MSU BOZEMAN             45.66N 111.05W
01/28/2023  M8.7 INCH        GALLATIN           MT   CO-OP OBSERVER

            UPDATED AMOUNT FOR EVENT TOTAL. CO-OP
            OBSERVER STATION BZEM8 BOZEMAN MSU COOP.

&&

HART
Local storm report, Jan 30, 10:19 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1019 AM MST MON JAN 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             BOZEMAN YELLOWSTONE INT 45.79N 111.16W
01/28/2023  M6.6 INCH        GALLATIN           MT   OFFICIAL NWS OBS

            EVENT TOTAL.

&&

HART
Local storm report, Jan 30, 11:26 AM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1126 AM MST MON JAN 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             CHURCH HILL             45.75N 111.31W
01/29/2023  M6.3 INCH        GALLATIN           MT   TRAINED SPOTTER

            UPDATED REPORT FOR EVENT TOTAL FOR FRIDAY
            THROUGH SUNDAY MORNING.

&&

HART
Local storm report, Jan 30, 1:27 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
127 PM MST MON JAN 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     EXTREME COLD     6 SW WISDOM             45.56N 113.54W
01/30/2023  M-40 F           BEAVERHEAD         MT   PUBLIC

            TIME OF LOW TEMPERATURES WAS ESTIMATED. -31
            WAS OBSERVED AT 9:47 PM ON 1/29 AND -28 WAS
            OBSERVED AT 9:30 AM ON 1/30; HOWEVER, TIME
            OF ACTUAL LOW TEMPERATURE WAS UNAVAILABLE.
            REPORT RELAYED VIA SOCIAL MEDIA WITH PICTURE
            OF EQUIPMENT DISPLAY.

&&

MOLDAN
Local storm report, Jan 30, 1:39 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
139 PM MST MON JAN 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     EXTREME COLD     1 ESE WEST YELLOWSTONE  44.66N 111.09W
01/30/2023  M-45 F           GALLATIN           MT   MESONET

            MESONET STATION WYSM8 WEST YELLOWSTONE -
            SNOTEL.

&&

MOLDAN

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.